TOC | Toxicology
Tylenol / Acetaminophen (AC) Overdose Management REF: tylenol_OD2008.pdf
a. Gastric decontamination is best effected with AC, given within 4 hours of ingestion or even later if an associated anticholinergic agent is involved. Additionally, early administration of activated charcoal may bind sufficient acetaminophen to convert a potentially toxic ingestion to a nontoxic ingestion.
b. Risk of hepatic toxicity should be determined by plotting a plasma acetaminophen level obtained 4 or more hours postingestion versus time on the nomogram . A level drawn less than 4 hours postingestion may yield a spuriously low value due to incomplete absorption. A level in the potentially toxic range is an indication for antidotal therapy. The nomogram is not useful in chronic or repeat ingestions.
N-acetylcysteine (Mucomyst), it is best to initiate therapy while awaiting the result of the acetaminophen level. If the plasma level returns in the potentially toxic range, antidotal therapy is initiated or continued; if the level is nontoxic, antidotal therapy is not necessary or discontinued. If the patient presents more than 24 hours after ingestion but still has a detectable acetaminophen level, NAC N-acetylcysteine (Mucomyst) may still be useful. Patients presenting more than 24 hours after ingestion should have their management discussed with the regional poison control center or a medical toxicologist.
The dosage of N-acetylcysteine (Mucomyst) is 140 mg/kg as an initial dose, followed by 70 mg/kg q4h for 17 doses, given PO or by gastric tube as a dilute solution (1:3) in water or, preferably, a cola beverage. If emesis occurs within 1 hour of administration of a dose, the dose should be repeated.
d. Although effective in removing acetaminophen from the body, hemoperfusion or hemodialysis is not indicated. Effective treatment of acetaminophen overdosage is early administration of the antidote.
4. Disposition. Hospitalization, a complete course of antidotal therapy, and monitoring of hepatic function tests are indicated if the plasma acetaminophen level is in the potentially toxic range. If the level is nontoxic, the patient may be discharged from the emergency department (unless psychiatric admission is warranted).